Tennessee, 2015Flash Flooding in Tennessee, July 23, 2015
July 23, 2015 · NWS MEG · 2 events in 2 counties and zones
A stalled front was located in the vicinity of West Tennessee during the morning hours of July 23rd, 2015. Showers and thunderstorms developed along the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled front was located in the vicinity of West Tennessee during the morning hours of July 23rd, 2015. Showers and thunderstorms developed along the front. One storm became severe producing flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 23, 10:14 AM CST, 41 minutes earlier.
Area forecast discussion, Jul 23, 10:14 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1114 AM CDT THU JUL 23 2015
.UPDATE...
STALLED FRONT REMAINS DRAPED ACROSS THE AREA FROM NEAR JONESBORO
TO NEAR SAVANNAH. SHOWERS AND THUNDERSTORMS WILL REDEVELOP ALONG
THE BOUNDARY THIS AFTERNOON. LATEST HRRR SHOWS MOST OF THE
REDEVELOPMENT MAY OCCUR ALONG AND SOUTH OF A JONESBORO TO
SAVANNAH LINE MAINLY DURING THE 3 PM-7 PM CDT TIME FRAME.
MEANWHILE...ONGOING CONVECTION ACROSS NE ARKANSAS WILL PUSH EAST
INTO THE MO BOOTHEEL AND NORTHWEST TENNESSEE DURING THE EARLY
AFTERNOON HOURS WHILE CONVECTION NEAR THE TENNESSEE RIVER WILL
PUSH EAST INTO MIDDLE TENNESSEE OVER THE NEXT 1-2 HOURS. WILL
MAKE MINOR TWEAKS TO POPS...OTHERWISE REST OF FORECAST LOOKS
GOOD.
KRM
&&
.DISCUSSION... /ISSUED 319 AM CDT THU JUL 23 2015/
CURRENTLY THE MIDSOUTH WAS CLOUDY TO MOSTLY CLOUDY. SCATTERED
SHOWERS AND STORMS WERE DOTTED MAINLY NORTH OF INTERSTATE FORTY AS
OF 3 AM. TEMPERATURES WERE VERY SIMILAR TO THIS TIME LAST NIGHT
WITH WIDESPREAD LOW TO MID 70S. WINDS WERE GENERALLY CALM OVER THE
EASTERN COUNTIES...WITH SOUTH WINDS OF 3 TO 8 KTS ALONG AND WEST
OF THE MISSISSIPPI RIVER.
FOR TODAY AND TONIGHT...NOT MUCH CHANGE TAKING PLACE IN THE
ATMOSPHERE THE NEXT 24 HOURS...AND NOT MUCH CHANGE IN THE MODEL
OUTPUTS SINCE YESTERDAY. THE STORM TRACK WILL CONTINUE TO RIDE
ALONG A STALLED FRONTAL BOUNDARY WITH CURRENT WATER VAPOR IMAGERY
AND RADAR SHOWING DISTURBANCES LINED UP BACK INTO THE CENTRAL
PLAINS. THE UPPER RIDGE IS BUILDING OVER THE FRONT RANGE WHICH THE
MODELS HAVE SHOWN...AND AS A RESULT 500MB WINDS HAVE VEERED
NORTHWESTERLY ACROSS NORTHERN OKLAHOMA. ON THE SURFACE CURRENT
WEAK FRONT HAS PUSHED A LITTLE NORTH DURING THE PAST 24
HOURS...NOW RIDING ALONG THE KY/TN BORDER.
MUCH OF THE MIDSOUTH WILL SEE SCATTERED SHOWERS AND STORMS
TODAY...WITH SOME HAVING THE POTENTIAL TO BE STRONG OR SEVERE.
PLAN ON A MARGINAL RISK MENTION IN THIS MORNINGS HWO. ACTIVITY IS
EXPECTED TO BEGIN DECREASING TONIGHT OVER THE NORTH AS THE
DEVELOPING NORTHWEST GIVES THE FRONT A PUSH TO THE SOUTH. HAVE
EXTENDED THE FFA OVER NORTHEAST ARKANSAS AND THE BOOTHEEL OF
MISSOURI THROUGH EARLY THIS EVENING TO CAPTURE THIS PASSAGE.
HIGHS WILL RANGE FROM THE UPPER 80S...TO LOW 90S.
TOMORROW...THE ENTIRE REGION WILL BE BACK IN NORTHWEST FLOW ALOFT
WITH THE WEAK FRONT STALLING ACROSS THE FAR SOUTHWEST COUNTIES.
IT APPEARS THAT JUST ENOUGH STABLE AIR FROM THE OHIO VALLEY MAY
WORKS ITS WAY INTO THE FAR NORTHEAST COUNTIES...TAKING RAIN
CHANCES TO BELOW 15 PERCENT. DEWPOINTS IN THIS REGION WILL ALSO FALL
INTO 60S. ELSEWHERE THE HUMIDITY WILL STILL REMAIN HIGH FRO
ISOLATED CONVECTION...AND THE SOUTHWEST COUNTIES MAY FLIRT WITH
HEAT ADVISORY CONDITIONS.
SATURDAY THROUGH MONDAY...THE RETURN TO HIGHER HEAT IS STILL WELL
ON TRACK...WITH MINIMAL RAIN CHANCES. HIGH PRESSURE THROUGHOUT
THE COLUMN WILL YIELD LIGHT WINDS AND STRONG SUBSIDENCE. WIDESPREAD
MID AND UPPER 90 TEMPERATURES ARE ANTICIPATED WITH HEAT ADVISORIES
LIKELY.
TUESDAY AND WEDNESDAY...A STRONG SHORTWAVE WILL ENTER THE NORTHERN
ROCKIES NEXT WEEK BEFORE TRACKING INTO THE UPPER MIDWEST. THE
RIDGE WILL FLATTEN SOME OVER THE MIDSOUTH...BUT MODELS ARE NOT
REALLY SIGNALING A CHANGE IN TEMPERATURES. AN ISOLATED SHOWER
DURING THE PERIOD MAY COOL A FEW OFF OTHERWISE CONFIDENCE IS HIGH
THAT HEAT INDICES ABOVE 105F WILL CONTINUE.
JAB
&&
.AVIATION...
12Z TAF CYCLE (23/12Z-24/12Z)
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
THE MIDSOUTH TODAY INTO THIS EVENING AS WEAK UPPER LEVEL
DISTURBANCES INTERACT WITH A MOIST AND UNSTABLE ATMOSPHERE. TIMING
AND PLACEMENT OF THE CONVECTION IS DIFFICULT BEYOND A FEW HOURS. VFR
CONDITIONS WILL PREVAIL OUTSIDE SHOWERS AND THUNDERSTORMS THROUGH
MUCH OF THE PERIOD. AREAS OF FOG DEVELOPING AFTER 24/06Z WITH MVFR
CONDITIONS POSSIBLE AT KMEM AND KJBR...IFR CONDITIONS POSSIBLE AT
KMKL. WINDS BECOMING WESTERLY TODAY 8-9 KTS. WINDS LIGHT TONIGHT.
JCL
&&
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-MISSISSIPPI-POINSETT-
RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR DUNKLIN-
PEMISCOT.
MS...NONE.
TN...NONE.
&&Hazardous weather outlook, Jul 23, 2:25 AM CST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
325 AM CDT THU JUL 23 2015
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-241030-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
325 AM CDT THU JUL 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT ACROSS NORTHEAST ARKANSAS AND THE
BOOTHEEL OF MISSOURI THROUGH EARLY THIS EVENING.
THERE IS A MARGINAL RISK FOR SEVERE WEATHER ACROSS THE ENTIRE
MIDSOUTH. DAMAGING WINDS AND LOCALIZED FLASH FLOODING ARE THE
MAIN THREATS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HEAT INDICES ABOVE 105 DEGREES OVER THE MIDSOUTH ARE ANTICIPATED
THIS WEEKEND AND INTO THE MIDDLE OF NEXT WEEK. A HEAT ADVISORY
MAY BE NEEDED FOR ALL OR PORTIONS OF THE AREA STARTING TOMORROW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AN THIS EVENING.
JAB
In the hours before
Special weather statement, Jul 23, 5:02 AM CST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
602 AM CDT THU JUL 23 2015
TNZ089-090-231145-
FAYETTE TN-HARDEMAN TN-
602 AM CDT THU JUL 23 2015
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 645 AM CDT FOR...
NORTHEASTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
CENTRAL HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
AT 602 AM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR WHITEVILLE...OR 11 MILES WEST OF BOLIVAR...MOVING
EAST AT 35 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN NORTHEASTERN FAYETTE AND CENTRAL HARDEMAN COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3510 8879 3518 8929 3536 8927 3535 8880
3533 8879 3531 8879 3526 8878
TIME...MOT...LOC 1102Z 276DEG 31KT 3527 8920Flash Flood, Madison
- When
- July 23, 10:55 AM CST to 12:15 PM CST
- Where
- Madison County, Medon to 3.22 mi SE of Medon
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 35.470, -88.880
Heavy rain produced flash flooding near Medon. Bowman-Collins Road was closed as a result of high water.
Flash Flood, Shelby
- When
- July 23, 1:00 PM CST to 2:15 PM CST
- Where
- Shelby County, 2.26 mi WNW of Memphis to 2.28 mi W of Binghamton
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Newspaper
- Coordinates
- 35.147, -90.054
Heavy rain caused flash flooding in Memphis. An underpass was flooded on McLean just south of Central Avenue and a vehicle was stranded. A roof of a vacant building on South Main Street in Downtown Memphis collapsed. Adjacent buildings, including several apartments, were flooded as a result.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, July 23 to 31, 201559 injured · 1 event
- Lightning Strike in Alabama, July 23, 20151 death · 1 event
- Hail and Damaging Winds in North Dakota, July 23, 2015$1.1 million · 1.75 in hail · 17 events
- Damaging Winds in North Carolina, July 23, 2015$258,000 · 78 kt wind · 8 events
- Flash Flood and Hail in Iowa, July 23 to 24, 2015$145,000 · 1.75 in hail · 18 events
- Tornadoes and Hail in South Dakota, July 23, 2015$50,000 · EF1 · 14 events
- Tornadoes and Hail in North Dakota, July 23, 2015EF1 · 19 events
- Tornado and Hail in Minnesota, July 23 to 24, 2015EF1 · 16 events
- Damaging Winds in New Mexico, July 23, 2015$58,000 · 65 kt wind · 3 events
- Lightning Strikes in North Carolina, July 23, 2015$40,000 · 2 events
- Hail and Damaging Winds in South Dakota, July 23, 20151.25 in hail · 16 events
- Damaging Winds in South Carolina, July 23, 201555 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597203, 597599.